Illinois, 2007

Heavy Snow in Illinois, December 31, 2007

December 31, 2007 · NWS LOT · 5 events in 5 counties and zones

Heavy snow fell across northeast and eastern Illinois during the afternoon and evening hours of December 31st. 2 inches in Elgin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow fell across northeast and eastern Illinois during the afternoon and evening hours of December 31st. Storm total snowfall amounts included 7.2 inches in Momence, 6.6 inches in Barrington, 6.5 inches in Crete, 6.5 inches in Lake Villa and 6.2 inches in Elgin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 11:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 31, 11:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1155 AM CST MON DEC 31 2007

.DISCUSSION...
330 AM CST

MAIN CONCERN FOR THE VERY NEAR TERM WILL CONTINUE TO BE THE DENSE
FOG OVER THE NORTHERN PORTIONS OF THE CWA. THE DENSE FOG ADVISORY
WILL BE ALLOWED TO CONTINUE THROUGH THE MORNING HOURS...WHEN
DAYTIME MIXING WILL ALLOW THE FOG TO DISSIPATE. THE NEXT CONCERN
WILL FOCUS ON SNOW POTENTIAL FOR MONDAY AFTERNOON AND THROUGH THE
EVENING AND OVERNIGHT HOURS. WILL ISSUE A SNOW ADVISORY FOR THE
SOUTHERN PORTIONS OF THE CWA WITH THE MORNING FORECAST PACKAGE. THE
MODELS ARE CONVERGING ON A RATHER CONSISTENT SOLUTION FOR THE
EVOLUTION OF THE APPROACHING SYSTEM...SO HAVE REASONABLY HIGH
CONFIDENCE IN THE ANTICIPATED TRACK. GIVEN THE GOOD CONSISTENCY
BETWEEN THE NAM AND GFS THIS MORNING...MODEL CHOICE IS A MATTER OF
PERSON PREFERENCE...AND HAVE GENERALLY FOLLOWED THE NAM TRENDS FOR
THE SYSTEM. EXPECTING A SWATH OF SNOW OF AROUND 4 INCHES COVERING
THE SOUTHERN HALF OF THE CWA...GENERALLY ALONG AND SOUTH OF
INTERSTATE 80. HAVE PLACED THE SWATH OF HEAVIER SNOW GENERALLY
ALONG AND JUST NORTH OF THE PATH OF THE 700MB UVV PATH...WHICH
ALSO FOLLOWS NICELY THE OLD RULE OF THUMB OF 2 DEGREES LATITUDE
NORTH OF THE SFC LOW TRACK. HAVE TIMED THE ONSET OF SNOW TO BE
AROUND 18Z...AND SHOULD CONTINUE TO AROUND 06Z. FOLLOWING THE
PASSAGE OF THE SFC LOW LATE TONIGHT AND WITH THE BUILDING HIGH
OVER THE CNTRL PLAINS...STRONG NWLY WINDS ARE ANTICIPATED.
SO...WHILE THE ACTUAL SNOWFALL WILL LIKELY END EARLIER THAN THE
EXPIRATION TIME OF 12Z TUESDAY...BLOWING SNOW WILL BECOME A
CONCERN AND THE EXTRA TIME AT THE END OF THE SNOW ADVISORY
ADVISORY CAN BE USED TO TRANSITION INTO A BLOWING SNOW ADVISORY IF
CONDITIONS WARRANT. THE WINTER WEATHER CONCERNS WILL NOT END WITH
THE SNOW OF THE SHORT TERM PERIOD. AS THE STRONG POLAR HIGH MOVES
EAST OVER THE CWA...TEMPERATURES WILL PLUMMET. THIS HAS BEEN WELL
ADVERTISED AND ANTICIPATED...SO HAVE NOT HAD TO MAKE ANY
SIGNIFICANT CHANGE TO THE TEMPERATURE FORECAST FOR TUESDAY AND
WEDNESDAY. STILL EXPECT THAT OVERNIGHT LOWS WILL GENERALLY BE IN
THE SINGLE DIGITS AND HIGHS WILL STRUGGLE TO REACH THE MIDDLE
TEENS. FOLLOWING THE PASSAGE OF THE HIGH...A RETURN TO SLY FLOW
WILL LEAD TO A WARMING TREND TOWARD THE WEEKEND.

KREIN

&&

.AVIATION...

1800 UTC TAFS...PLENTY OF CONCERNS FOR AVIATION FORECAST OVER THE
NEXT 24 HOURS...VSBYS/CIGS IN FOG OVER NEXT FEW
HOURS...APPROACHING SNOW FOR THIS AFTERNOON AND EVENING...AND THEN
WINDS BEHIND THE SYSTEM FOR LATE TONIGHT INTO TOMORROW.

CIGS/VSBYS ARE VERY SLOWLY BEGINNING TO IMPROVE AT ORD/MDW WITH
LIFR VSBYS LINGERING AT DPA. SHOULD CONTINUE TO SEE IMPROVEMENT TO
IFR OR PERHAPS MVFR VSBYS FOR A TIME EARLY THIS AFTERNOON BEFORE
SNOW MOVES INTO THE AREA. SURFACE PRESSURE FALLS ARE BEGINNING TO
STRENGTHEN NEAR STL LATE THIS MORNING AS A RATHER COMPACT AND
VIGOROUS UPPER LEVEL SHORT WAVE CONTINUES TO MOVE OUT OF THE
CENTRAL PLAINS. BAND OF MODERATE SNOW JUST SOUTH OF QUAD CITIES IN
ADVANCE OF STRONG VORT MAX WILL CONTINUE TO SHIFT EASTWARD THROUGH
THE AFTERNOON LIKELY AFFECTING ORD/MDW/DPA BY AROUND 22Z.
OTHERWISE...ISENTROPIC UPGLIDE WILL CONTINUE TO BECOME MORE
PRONOUNCED ACROSS NORTHERN ILLINOIS THIS AFTERNOON IN ADVANCE OF
THIS SYSTEM...AND SHOULD SEE GRADUAL INCREASE IN COVERAGE TO
LIGHT SNOW IN RESPONSE THIS FORCING. EXPECTING SOME LIFR VSBYS TO
ACCOMPANY THE SNOW IN THE 22Z-03Z WHEN THE MORE SUBSTANTIAL SNOW
IS EXPECTED TO FALL. THIS SYSTEM IS QUITE PROGRESSIVE AND SNOW
SHOULD TAPER OFF BY LATE EVENING...ALTHOUGH WILL KEEP MENTION OF
FLURRIES/LIGHT SNOW SHOWERS THROUGH LATE TONIGHT AS ANOTHER VORT
MAX DROPS INTO NORTHERN ILLINOIS FROM THE NORTHERN PLAINS.

LIGHT EAST/NORTHEAST WINDS LATE THIS AFTERNOON/EARLY THIS EVENING
WILL BACK TO THE NORTHWEST LATE THIS EVENING...AND STRENGTHEN
OVERNIGHT WITH GUSTS UP TO 25 KNOTS POSSIBLE AFTER MIDNIGHT AS THE
SYSTEM CONTINUES TO DEEPEN ACROSS NORTHERN OHIO. THESE STRONGER
NORTHWEST WINDS WILL CONTINUE INTO TUESDAY MORNING...AND COMBINED
WITH THE NEW SNOW WILL LIKELY RESULT IN AT LEAST MVFR VSBYS IN
BLSN BEING MAINTAINED INTO TOMORROW MORNING.

MARSILI

&&

.MARINE...
255 AM CST

A BROAD TROUGH OF LOW PRESSURE STRETCHED FROM NORTHERN MINNESOTA
SOUTH TO THE SOUTHERN PLAINS. AS THIS DIFFUSE AREA OF LOW PRESSURE
DRIFTS EASTWARD ACROSS THE WESTERN GREAT LAKES TODAY...WINDS WILL
GENERALLY BE VARIABLE UNDER 10 KNOTS.

HOWEVER...THIS IS THE CALM BEFORE THE STORM.  AS THIS TROUGH MOVES
EASTWARD THIS MORNING...A LOW PRESSURE CENTER WILL CONSOLIDATE OVER
NORTHERN MISSOURI...THEN DEEPEN AS IT MOVES EASTWARD ACROSS CENTRAL
ILLINOIS...TO A POSITION OVER WESTERN LAKE ERIE BY EARLY TUESDAY
MORNING. THIS DEEPENING...IN COMBINATION WITH A STRONG POLAR HIGH
PRESSURE BUILDING EASTWARD FROM THE NORTHERN AND CENTRAL
ROCKIES WILL GENERATE NORTHWEST GALES IN THE WAKE OF TODAYS STORM
SYSTEM.  GALE CONDITIONS...COMBINED WITH ROUGH SEAS AND LOW
TEMPERATURES WILL ALSO GENERATE WIDESPREAD FREEZING SPRAY BY TUESDAY
EVENING AS WELL.  GALE CONDITIONS ARE EXPECTED TO ABATE WEDNESDAY
AND WEDNESDAY EVENING AS THE HIGH PRESSURE TO THE WEST BUILDS
EASTWARD OVER THE UPPER MISSISSIPPI VALLEY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR
     ILZ003>006-008-010>014-019>022.
     SNOW ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ014-019>023-032-033-
     039.
IN...FREEZING FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR INZ001-
     002.
     SNOW ADVISORY UNTIL 6 AM CST /7 AM EST/ TUESDAY FOR INZ001-002-
     010-011-019.
LM...GALE WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR
     LMZ777-779.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST THURSDAY
     FOR LMZ744-745.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR LMZ740>743.

&&

WFO LOT
Hazardous weather outlook, Dec 31, 5:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
520 AM CST MON DEC 31 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
520 AM CST MON DEC 31 2007 /620 AM EST MON DEC 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING FOG...WITH VISIBILITY LESS THAN ONE QUARTER MILE...WILL
CONTINUE THROUGH THE LATE MORNING HOURS FOR PORTIONS OF THE AREA
NORTH OF THE KANKAKEE AND ILLINOIS RIVERS.

ACCUMULATING SNOW IS EXPECTED TO BEGIN BY AROUND NOON OVER THE
SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA. THE SNOW WILL SPREAD
NORTH AND EAST THROUGH THE AFTERNOON AND EVENING. AROUND 4 INCHES
TOTAL ACCUMULATION IS EXPECTED ALONG AND SOUTH OF THE INTERSTATE
80 CORRIDOR. 1 TO 3 INCHES IS EXPECTED BETWEEN INTERSTATE 80 AND
INTERSTATE 88. UP TO 1 INCHES IS EXPECTED FROM INTERSTATE 88 NORTH
TO THE WISCONSIN BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BITTERLY COLD WEATHER IS EXPECTED FOR TUESDAY AND WEDNESDAY. WIND
CHILL READINGS ARE EXPECTED TO REACH AS LOW AS 15 BELOW ZERO
ACROSS NORTH CENTRAL AND NORTHWESTERN ILLINOIS. WIND CHILLS OF 5
TO 10 BELOW ZERO ARE EXPECTED OVER THE REMAINDER OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO
THE NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-011130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
520 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO DEVELOP
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO CONTINUE
THROUGH THURSDAY MORNING. WINDS UP TO 30 KNOTS WILL DRIVE WAVES AS
HIGH AS 7 TO 10 FEET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
520 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE NORTHWEST WINDS ARE EXPECTED FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING.

GALE FORCE WINDS ARE ALSO LIKELY THURSDAY AND THURSDAY NIGHT.

FREEZING SPRAY IS EXPECTED FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Dec 31, 9:33 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 AM CST MON DEC 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     DENSE FOG        PERU                    41.34N 89.13W
12/31/2007                   LA SALLE           IL   TRAINED SPOTTER

            VERY DENSE FOG. VISIBILITY LESS THAN 1/8 MILE IN TOWN

&&

CMOTT
Local storm report, Dec 31, 9:35 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 AM CST MON DEC 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     DENSE FOG        WINNEBAGO               42.27N 89.24W
12/31/2007                   WINNEBAGO          IL   TRAINED SPOTTER

            DENSE FOG. VISIBILITY APPROX. 200 FEET.

&&

CMOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Kane

When
December 31, 1:00 PM CST to 11:59 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Will

When
December 31, 1:00 PM CST to 11:59 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Heavy Snow, Kankakee

When
December 31, 1:00 PM CST to 11:59 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
December 31, 2:00 PM CST to 11:59 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Heavy Snow, Cook

When
December 31, 2:00 PM CST to 11:59 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69435, 69437, 69438, 69434, 69436.